Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS La Crosse, WI

May 17, 2004Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2004, 6:58 PM CDT for Grant County, Wisconsin. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 6:58 PM CDT (23:58 UTC)
Expired
May 17, 2004, 8:00 PM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 12.0 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 172358
SVRARX
WIC043-180100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 800 PM CDT

* AT 657 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...AND DAMAGING WINDS
  EXTENDING FROM 13 MILES SOUTHEAST OF GUTTENBERG TO 10 MILES
  NORTHWEST OF DUBUQUE. THE SEVERE THUNDERSTORMS WERE MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  BURTON AROUND 705 PM CDT...
  SANDY HOOK AROUND 710 PM CDT...
  HURRICANE AND TENNYSON AROUND 715 PM CDT...
  BRITISH HOLLOW AND ROCKVILLE AROUND 720 PM CDT...
  CORNELIA AND GEORGETOWN AROUND 725 PM CDT...

THIS IS A CORRECTION TO REMOVE CLAYTON COUNTY FROM THE WARNING.

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND
STAY AWAY FROM WINDOWS.

LAT...LON 4251 9060 4266 9072 4267 9085 4273 9103
          4287 9056 4288 9043 4251 9042

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:45 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 17, 2:45 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT MON MAY 17 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY

FORECAST CONCERNS ARE CLOUDS AND PRECIPITATION TRENDS TONIGHT...AND
THEN PRECIPITATION CHANCES WEDNESDAY AND THURSDAY.

LATEST 18Z SURFACE ANALYSIS INDICATES COLD FRONT EXTENDING FROM
NORTH CENTRAL WISCONSIN THROUGH SOUTHEAST MINNESOTA AND BACK INTO
NORTH CENTRAL IOWA. LATEST KARX AND KDMX RADARS INDICATED SHOWERS AND
THUNDERSTORMS BEGINNING TO DEVELOP ACROSS PARTS OF CENTRAL IOWA AND
NORTHEAST IOWA OUT AHEAD OF FRONT.

12Z MONDAY ETA AND GFS MODELS INITIALIZE UPPER LEVEL FEATURES WELL
PER LATEST WATER VAPOR IMAGERY. BOTH MODELS IN PRETTY GOOD AGREEMENT
THROUGH TUESDAY NIGHT WITH MOVING FRONT SOUTH TONIGHT AND BUILDING
SURFACE HIGH INTO FORECAST AREA TUESDAY. THEN MODELS BEGIN TO DIVERGE
ON HOW FAR NORTH SURFACE LOW TRACKS AND MOISTURE RETURN WEDNESDAY
EVENING AND THURSDAY. FOLLOWED ETA THROUGH TUESDAY NIGHT AND THEN
COMPROMISED WEDNESDAY AND THURSDAY.

COLD FRONT WILL SLOWLY TRACK SOUTH INTO NORTHERN ILLINOIS TONIGHT.
WITH ENOUGH INSTABILITY OUT AHEAD OF THE FRONT...12Z MESOETA
INDICATING SURFACE BASE CAPE OF AROUND 1000 J/KG ACROSS SOUTHERN
FORECAST AREA AT 00Z TUESDAY...COMBINED WITH SURFACE MOISTURE
CONVERGENCE AND GOOD 850-500MB LAPSE RATES. WILL CONTINUE WITH
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN FORECAST AREA
THIS EVENING. AS FRONT SLOWLY TRACKS SOUTH INTO NORTHERN ILLINOIS
TONIGHT...CLOUDS AND PRECIPITATION CHANCES WILL DIMINISH AFTER
MIDNIGHT ACROSS FORECAST AREA.

SURFACE HIGH BUILDS INTO THE UPPER MIDWEST TUESDAY...CURRENT
FORECAST HAS GOOD HANDLE ON TEMPERATURES AND CLOUDS TREND FOR
TUESDAY. AS MENTIONED...MODEL DIFFERENCES BEGIN TO SHOW UP FOR SYSTEM
ON WEDNESDAY. BOTH MODELS INDICATE GOOD MOISTURE RETURNS ACROSS
REGION OUT AHEAD OF SYSTEM WEDNESDAY. ETA INDICATES A FARTHER
NORTHERN TRACK INTO NORTHERN MINNESOTA WITH SURFACE LOW WEDNESDAY
NIGHT...WHILE GFS TRACKS SURFACE LOW ACROSS CENTRAL WISCONSIN. AT
THIS TIME...COMPROMISED BETWEEN THE TWO SOLUTIONS AND CONTINUE TREND
OF CHANCES OF PRECIPITATION ACROSS FORECAST AREA. SURFACE HIGH
BUILDS INTO NORTHERN MINNESOTA THURSDAY...AND BOTH MODELS IN GOOD
AGREEMENT IN KEEPING SURFACE FRONT OVER SOUTHERN IOWA AND NORTHERN
MISSOURI. HAVE TAKEN PRECIPITATION CHANCES OUT ACROSS FORECAST AREA
THURSDAY MORNING. THINKING FRONT WILL BE EAST AND SOUTH OF FORECAST
AREA.

.LONG TERM...FRIDAY THROUGH MONDAY

FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH PERIOD. BOTH 12Z
SUNDAY ECMWF AND 00Z GFS MONDAY IN GOOD AGREEMENT IN MOVING UPPER
LEVEL LOW INLAND AND WEAKENING OVER THE SOUTHWEST U.S. THIS
WEEKEND. THIS WOULD ALLOW FOR SOUTHWESTERLY FLOW TO DEVELOP ACROSS
THE CENTRAL U.S. THIS WEEKEND AND INTO EARLY NEXT WEEK. ENSEMBLES
IN GOOD AGREEMENT WITH UPPER LEVEL LOW MOVING INLAND AND ALLOWING
FOR SOUTHWEST FLOW ALOFT TO DEVELOP ACROSS THE CENTRAL U.S. BIGGEST
QUESTION THIS WEEKEND WILL BE WHERE THE SURFACE BOUNDARY POSITION
WILL BE. LATEST 0OZ MONDAY GFS IN GOOD AGREEMENT WITH PREVIOUS RUN
IN MOVING SURFACE LOW/ BOUNDARY INTO THE CENTRAL PLAINS SATURDAY
NIGHT AND SUNDAY. WILL CONTINUE WITH PRECIPITATION CHANCES FRIDAY
NIGHT THROUGH EARLY MONDAY ACROSS FORECAST AREA.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

DTJ
Hazardous weather outlook, May 17, 12:56 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1256 PM CDT MON MAY 17 2004

IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041-181100-
BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON-LA CROSSE-
MITCHELL-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
1256 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT PASSING THROUGH THE REGION THIS AFTERNOON MAY TRIGGER
SOME ADDITIONAL SHOWERS AND THUNDERSTORMS...BUT THE BEST CHANCES FOR
ANY OF THEM TO BECOME SEVERE ARE EAST AND SOUTH OF THE AREA. IF
STORMS DO APPROACH STRONG LEVELS DURING THE MID AFTERNOON HOURS...
THEY WILL QUICKLY SHIFT SOUTH AND EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE SYSTEM WILL MOVE EAST OUT OF THE NORTHERN PLAINS ON
WEDNESDAY AND THROUGH THE UPPER MISSISSIPPI VALLEY ON WEDNESDAY
NIGHT. THERE APPEARS TO BE ENOUGH INSTABILITY AND WIND SHEAR FOR THE
DEVELOPMENT OF A SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND
NIGHT. THE MAIN SEVERE WEATHER THREAT AT THIS TIME APPEARS TO BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY AFTERNOON AND NIGHT.

IAZ010-011-019-029-030-WIZ042>044-053>055-061-181100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-JUNEAU-
MONROE-RICHLAND-VERNON-WINNESHIEK-
1256 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WISCONSIN AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE NORTHWEST WILL BE THE TRIGGER FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. INSTABILITY AND LIFT ARE
MARGINAL BUT MAY BE STRONG ENOUGH THAT A FEW OF THE STORMS COULD
REACH SEVERE LIMITS...ESPECIALLY ACROSS SOUTHWEST WISCONSIN FROM MID
AFTERNOON INTO EARLY EVENING. THE MAIN THREAT FROM THESE STORMS IS
DAMAGING WIND...BUT A FEW COULD PRODUCE LARGE HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE SYSTEM WILL MOVE EAST OUT OF THE NORTHERN PLAINS ON
WEDNESDAY AND THROUGH THE UPPER MISSISSIPPI VALLEY ON WEDNESDAY
NIGHT. THERE APPEARS TO BE ENOUGH INSTABILITY AND WIND SHEAR FOR THE
DEVELOPMENT OF A SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND
NIGHT. THE MAIN SEVERE WEATHER THREAT AT THIS TIME APPEARS TO BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING...
BETWEEN 3 AND 7 PM...IN FAR NORTHEAST IOWA OR SOUTHWEST WISCONSIN.
A WATCH MAY BE ISSUED IN THE NEXT FEW HOURS THAT MAY INCLUDE PART OF
THIS AREA.

ACTIVATION MAY BE NEEDED AGAIN WEDNESDAY AFTERNOON AND EVENING.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:54 PM CDTSevere Thunderstorm WarningARXGrant66 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.